Hail, Garvin
- When
- April 21, 7:29 PM CST
- Where
- Garvin County, 3 mi E of Lindsay
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 34.840, -97.557
A cold front and dry line moved into central Oklahoma during the afternoon hours of the 21st. A strong cap in place inhibited thunderstorm development until early evening when thunderstorm development finally occurred south of the Oklahoma City metro area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A cold front and dry line moved into central Oklahoma during the afternoon hours of the 21st. A strong cap in place inhibited thunderstorm development until early evening when thunderstorm development finally occurred south of the Oklahoma City metro area. Another severe thunderstorm quickly developed over northern Oklahoma. Large hail was the main threat with the thunderstorms that moved into eastern Oklahoma during the late evening hours. Monetary damages were estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 21, 2:37 PM CST, 4 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 337 PM CDT MON APR 21 2008 .DISCUSSION... FEW CHANGES WERE MADE TO GOING FORECAST THROUGH THE EXTENDED. THE COLD FRONT AND DRY LINE MADE FAIRLY STEADY PROGRESS THIS MORNING... BUT HAS SLOWED CONSIDERABLY THIS AFTERNOON. MORNING UPPER AIR ANALYSIS SHOWED A FAIRLY STOUT CAP... AND ACARS DATA OUT OF WILL ROGERS WORLD AIRPORT THIS AFTERNOON HAS SHOWN NO APPRECIABLE EROSION. HOWEVER... THE POSSIBILITY STILL EXISTS FOR THUNDERSTORMS TO DEVELOP NEAR THE TRIPLE POINT LATER THIS AFTERNOON AS A FEW MORE HOURS OF HEATING MAY BE SUFFICIENT FOR INITIATION. LATEST VISIBLE SATELLITE IMAGERY DOES SHOW MINIMAL CUMULUS CLOUDS DEVELOPING... MAINLY NEAR AND EAST OF INTERSTATE 35. WILL HOLD ONTO 20 POPS OVER CENTRAL AND NORTHERN OKLAHOMA AS COVERAGE OF PRECIPITATION SHOULD BE LIMITED. SHOULD POINT OUT THAT IF THUNDERSTORMS CAN DEVELOP THIS EVENING... THE DEGREE OF INSTABILITY PRESENT WILL ALLOW THEM TO QUICKLY BECOME SEVERE WITH LARGE HAIL THE MAIN THREAT. THE COLD FRONT WILL NOT MAKE IT TOO FAR SOUTH BEFORE LIFTING BACK NORTH ON TUESDAY AFTERNOON AND EVENING. MUCH OF THE AREA SHOULD REMAIN DRY DURING THIS TIME FRAME... ALTHOUGH A COUPLE OF THUNDERSTORMS MAY DEVELOP FARTHER WEST AND AFFECT MAINLY THE EASTERN COUPLE ROWS OF COUNTIES. A STRONGER WAVE LOOKS TO MOVE OVER THE AREA AROUND MID WEEK. INHERITED CHANCE POPS FOR THIS TIME FRAME... AND HAVE DECIDED TO RAISE THEM MORE OVER PARTS OF THE AREA AS MODELS ARE CONSISTENT IN SHOWING PRECIPITATION OVER THE SOUTHERN HALF OF THE AREA. ANOTHER CHANCE FOR PRECIPITATION WILL EXIST ALONG AND AHEAD OF A COLD FRONT AS IT MOVES OVER THE REGION FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 62 79 66 78 / 20 20 50 40 HOBART OK 59 83 63 79 / 10 10 40 40 WICHITA FALLS TX 63 85 67 80 / 10 10 40 50 GAGE OK 52 80 63 79 / 10 10 30 30 PONCA CITY OK 62 75 64 80 / 20 30 40 30 DURANT OK 69 84 67 82 / 10 20 40 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && TY/24
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
750 PM CDT MON APR 21 2008
OKZ004>048-050>052-TXZ083>090-221200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT MON APR 21 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
CENTRAL OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS EAST AND NORTH OF A LINE FROM ALFALFA...TO
MARLOW...TO PAULS VALLEY...TO HOLDENVILLE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 8 PM
AND 12 AM.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER THIS EVENING.
DISCUSSION...
THE COLD FRONT WHICH MOVED INTO NORTHERN AND WESTERN OKLAHOMA
EARLIER TODAY HAS BECOME NEARLY STATIONARY FROM NORTH CENTRAL INTO
WEST CENTRAL OKLAHOMA. A DRY LINE EXTENDED FROM THE FRONT IN WEST
CENTRAL OKLAHOMA SOUTHWARD INTO WESTERN NORTH TEXAS. A STRONG CAP
SUPPRESSED THUNDERSTORM DEVELOPMENT THROUGH MUCH OF THE DAY. HOWEVER
EVENING UPPER AIR SOUNDINGS SHOW THAT THE CAP HAD SIGNIFICANTLY
WEAKENED. AS A RESULT THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS
EVENING IN THE VICINITY OF THE FRONT AND DRYLINE...MAINLY ACROSS
PARTS OF CENTRAL OKLAHOMA. MODERATE INSTABILITY AND FAVORABLE DEEP
LAYER SHEAR WILL FAVOR SEVERE STORM DEVELOPMENT. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT. ISOLATED TORNADOES CAN NOT
BE RULED OUT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY APR 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL RETURN LATE TUESDAY... AND CONTINUE
THROUGH THE REST OF THE WORK WEEK. SEVERE THUNDERSTORMS WILL BE
POSSIBLE... WITH THE BEST CHANCE OF SEVERE WEATHER OVER WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS ON WEDNESDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.
24The Norman radar (KTLX), 60 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
9 hail. Local standard time, as filed.
Quarter to golfball size hail was reported.
A meteorologist from Munich, Germany reported the hail was twice the diameter of one euro coin.
Nickel to quarter size hail was reported.
The hail broke windshields of several cars. Monetary damages were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98377, 98378, 98379, 98380, 98381, 98382, 98383, 98384, 98385.